Alert archive / Oklahoma / River Flood Advisories in 2021

River Flood Advisory 28, NWS Norman, OK

May 17, 2021Cotton County, Oklahoma

NWS Norman, OK issued this river flood advisory at May 17, 2021, 2:27 PM CDT for Cotton County, Oklahoma. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 2:27 PM CDT (19:27 UTC)
Expired
May 18, 2021, 8:18 AM CDT
In force
18 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 35 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Deep Red Creek near Randlett (RNDO2).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07311500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

981 
WGUS84 KOUN 171927
FLSOUN

Flood Advisory
National Weather Service Norman OK
227 PM CDT Mon May 17 2021

...The National Weather Service in Norman has issued a Flood 
Advisory for the following rivers in Oklahoma...

  Deep Red Creek near Randlett affecting Cotton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.


OKC033-180730-
/O.NEW.KOUN.FL.Y.0028.210517T1927Z-210520T0000Z/
/RNDO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
227 PM CDT Mon May 17 2021

The National Weather Service in Norman has issued a

* Flood Advisory for
  the Deep Red Creek near Randlett.
* From this afternoon to Wednesday evening.
* At 1:30 PM CDT Monday the stage was 11.3 feet.
* Action stage is 17.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The Deep Red Creek is expected to rise to a crest of 
  19.4 feet tomorrow evening.
* Impact...At 19.0 feet, some flooding of bottomlands may occur 
  along and near the creek.


&&

LAT...LON 3429 9840 3418 9839 3421 9866 3442 9896
      3442 9878 3432 9865

$$

SK
2 follow-up statements
420 
WGUS84 KOUN 180047
FLSOUN

Flood Advisory
National Weather Service Norman OK
747 PM CDT Mon May 17 2021

...The Flood Advisory is extended for the following rivers in 
Oklahoma...

  Deep Red Creek near Randlett affecting Cotton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.


OKC033-181300-
/O.EXT.KOUN.FL.Y.0028.000000T0000Z-210520T1800Z/
/RNDO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
747 PM CDT Mon May 17 2021

...The Flood Advisory is now in effect until early Thursday 
afternoon...

The Flood Advisory continues for
  the Deep Red Creek near Randlett.
* Until Thursday afternoon.
* At 7:30 PM CDT Monday the stage was 12.0 feet.
* Action stage is 17.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The Deep Red Creek is expected to rise to a crest of 
  18.9 feet early Wednesday morning.
* Impact...At 19.0 feet, Some flooding of bottomlands may occur 
  along and near the creek.


&&

LAT...LON 3429 9840 3418 9839 3421 9866 3442 9896
      3442 9878 3432 9865

$$

11
566 
WGUS84 KOUN 181318
FLSOUN

Flood Advisory
National Weather Service Norman OK
818 AM CDT Tue May 18 2021

...The Flood Advisory is cancelled for the following rivers in 
Oklahoma...

  Deep Red Creek near Randlett affecting Cotton County.

OKC033-181430-
/O.CAN.KOUN.FL.Y.0028.000000T0000Z-210518T1318Z/
/RNDO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
818 AM CDT Tue May 18 2021

...The Flood Advisory for the Deep Red Creek near Randlett has been 
cancelled...

The Flood Advisory is cancelled for
  the Deep Red Creek near Randlett.
* At 7:30 AM CDT Tuesday the stage was 10.3 feet.
* Flood stage is 20.0 feet.
* Forecast...The Deep Red Creek is expected to fall to 5.4 feet 
  early Wednesday morning and then rise to a crest of 8.8 feet 
  Wednesday evening.


&&

LAT...LON 3429 9840 3418 9839 3421 9866 3442 9896
      3442 9878 3432 9865

$$

SK

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood advisory went out at May 17, 2:21 PM CDT, 6 minutes earlier.

Area forecast discussion, May 17, 2:21 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
221 PM CDT Mon May 17 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021

Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021

Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.

The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.

Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.

Bunker

&&

.AVIATION...
(18Z TAFS)
Issued at 203 PM CDT Mon May 17 2021

After a period of clearing this afternoon in southwestern
Oklahoma, thunderstorms are expected to move into this area from
the west this evening. Some severe storms could occur near SPS and
LAW. MVFR and IFR conditions are expected to develop afterward in
an area of general rain and scattered thunderstorms Tuesday
morning.

 &&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 17 2300Z.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 17 2300Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  62  74  62 /  30  80  70  80
Hobart OK         80  60  75  60 /  20  80  60  60
Wichita Falls TX  82  64  76  63 /  30  80  70  60
Gage OK           79  57  76  56 /  20  60  60  60
Ponca City OK     79  61  76  62 /  20  60  70  90
Durant OK         80  65  76  64 /  50  70  80  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...09
Hazardous weather outlook, May 17, 11:59 AM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 AM CDT Mon May 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Mon May 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will develop this afternoon in west Texas
and move eastward into the area this evening. The initial threats
will include very large hail up to baseball size, damaging winds
to 70 mph, and possibly a few tornadoes. This is most likely
during the early to mid evening hours across western north Texas
and southwest Oklahoma.

By late evening, storms will have consolidated into a line with
the primary threat becoming damaging winds to 70 mph, although
large hail will also be possible. Storms will continue moving
eastward primarily impacting the southern half of Oklahoma through
the night.

The risk of severe storms generally north of Interstate 40 is
present this evening and overnight, but comparatively lower.

.Heavy Rainfall...
Flooding, perhaps significant, will be possible through the night
mainly across the southern half of Oklahoma. Areas that
experienced significant rainfall yesterday are at an increased
risk for flooding as additional heavy rain develops this evening
and tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
much of Oklahoma and all of western north Texas should prepare for
severe weather operations early this evening through late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. A few severe
thunderstorms will be possible Tuesday afternoon and evening
mainly across portions of eastern and southeastern Oklahoma. Hail
up to the size of golf balls and damaging wind gusts up to 60 mph
will be possible. Strong to severe storms will again be possible
across western Oklahoma and western north Texas Wednesday
afternoon and evening.

.Heavy Rainfall...
Flooding will remain possible mainly along and south of Interstate
44 thru at least Wednesday. Significant flooding may occur across
portions of southern and southeastern Oklahoma by Wednesday
morning. Many locations across southern Oklahoma and north Texas
could receive over 5 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSpecial Weather StatementOUNMarshall36 min
May 16, 7:46 PM CDTSpecial Weather StatementOUNMarshall29 min
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole16 hr
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNAtoka24 hr
May 16, 8:21 PM CDTAreal Flood WarningOUNJefferson, Stephens4 hr
May 16, 9:56 PM CDTAreal Flood WarningOUNJefferson3 hr
May 16, 9:59 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson76 min
May 16, 11:44 PM CDTSpecial Weather StatementOUNTillman31 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNTillman38 min
May 17, 12:15 AM CDTSpecial Weather StatementOUNTillman30 min
May 17, 12:29 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman22 min
May 17, 12:55 AM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman35 min
May 17, 1:28 AM CDTSpecial Weather StatementOUNCotton, Grady, Jefferson, Stephens32 min
May 17, 2:01 AM CDTSpecial Weather StatementOUNJefferson, Stephens29 min
May 17, 12:39 PM CDTRiver Flood AdvisoryOUNComanche, Cotton20 hr
May 17, 6:39 PM CDTSevere Thunderstorm WarningOUNTillman12 min

Nearby

River Flood Advisories in Oklahoma, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.